Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Taking nucyenta and lyrica for chronic pain. Started feeling sleepy and confused. Worrisome

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
My mother is 85 years old and has chronic pain. She was recently prescribed Nucyenta 50 mg. She has shown only
slight signs of dimentia before the medication. After taking the meds, she sleeps constantly, has unusual dreams,
and is confused. She does have a pain management physician but he rarely is available for such questions. The answer is always "she needs to come in XXXXXXX She was just there two weeks ago and they added Lyrica, one 50 mg tablet per day. I am very worried about her. Would dropping the dose on Nucyenta to 25mg help? I have no idea that this amount would address her pain or is the combination of the Lyrica and Nucyenta??
Posted Wed, 27 Mar 2013 in Medicines and Side Effects
Answered by Dr. Nsah Bernard 44 minutes later

Thanks for posting,

It is nice to know that you are very worried about your mother's health situation up to the point where you even decided to seek a second opinion online.
The possible psychiatric side effects of nucyenta (considered serious and requires doctor's attntion) are insomnia/somnolence, confusional state, abnormal dreams, anxiety, irritability, drug withdrawal syndrome, feeling drunk, euphoric mood, disorientation, restlessness, agitation, nervousness, and abnormal thinking. Postmarketing reports have included hallucinations. (these are amongst the many others). I decided to present these side effects so that you may see that your mother is effectively suffering from a side effect of Nucyenta 50mg (as indicated by the manufacturers) and she definitely will require that you call her doctor(since they are considered serious). The lyrica 50mg added is to additionally manage the pain and not the side effect she is experiencing.
Usually the side effects will ware off after taking the Nucyenta 50mg for some time and there is no need to bring down the dose to 25mg as the pain killer effect it will bring fort will not be achieved. So my suggestion is to let her continue taking the medication till you can reach her doctor for an alternative medication.

Hope this info will be useful
Dr Bernard
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor